Problems Related to Chemotherapy
]]>Chemotherapy]]> can interfere with certain functions in your central nervous system (brain) causing tiredness, confusion, and ]]>depression]]> . These feelings will go away once the chemotherapy dose is lowered or you finish chemotherapy. Call your doctor if these symptoms occur.
Some people feel as though they have the ]]>flu]]> for a few hours to a few days after chemotherapy. This may be especially true if you are receiving chemotherapy in combination with biological therapy. Flu-like symptoms may last from 1-3 days. The symptoms may include muscle and joint aches, headache, tiredness, nausea, slight fever (usually <100° F), chills, and poor appetite. An infection or the cancer itself can also cause these symptoms. Check with your doctor if you have flu-like symptoms.
Your body may retain fluid when you are having chemotherapy. This may be due to hormonal changes from your therapy, to the drugs themselves, or to your cancer. Check with your doctor or nurse if you notice swelling or puffiness in your face, hands, feet, or abdomen. You may need to avoid table salt and foods that have a lot of salt. If the problem is severe, your doctor may prescribe a diuretic, medicine to help your body get rid of excess fluids.
Patients frequently experience a significant fatigue while taking chemotherapy. Fatigue is usually caused by a combination of medical problems (eg anemia).
Some patients feel that chemotherapy has impaired their memory and ability to focus and perform complex mental tasks. The mechanism of this phenomenon is not well understood.
Discuss any problems you may have with your doctor so you can make a plan to decrease the side effects as much as possible.
American Cancer Society
National Cancer Institute
BC Cancer Agency
Canadian Cancer Society
National Cancer Institute website. Available at: http://www.cancer.gov .
Olin, JJ. Cognitive function after systemic therapy for breast cancer. Oncology (Huntingt) 2001; 15:613
Phillips, KA, Bernhard, J. Adjuvant breast cancer treatment and cognitive function: current knowledge and research directions. J Natl Cancer Inst 2003; 95:190.
Schagen, SB, van Dam, FS, Muller, MJ, et al. Cognitive deficits after postoperative adjuvant chemotherapy for breast carcinoma. Cancer 1999; 85:640.
Last reviewed March 2008 by ]]>Marcin Chwistek, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.